Alert archive / Vermont / Wind Advisories in 2023

Wind Advisory 2, NWS Burlington, VT

February 15, 2023Clinton County, Essex County, New York; Orange County, Washington County, Windsor County, Vermont

NWS Burlington, VT issued this wind advisory at Feb 15, 2023, 3:50 AM EST for Clinton County, Essex County, New York; Orange County, Washington County, Windsor County, Vermont. It took effect at Feb 15, 2023, 10:00 PM EST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2023, 3:50 AM EST (08:50 UTC)
In effect from
Feb 15, 2023, 10:00 PM EST
Expired
Feb 16, 2023, 4:13 AM EST
In force
6 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Essex County, NY, Orange County, VT, Washington County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 43 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2023-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2023-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WWUS71 KBTV 150850
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
350 AM EST Wed Feb 15 2023

NYZ028-031-034-035-VTZ008-010-020-021-152200-
/O.NEW.KBTV.WI.Y.0002.230216T0300Z-230216T1200Z/
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Washington-Orange-Western Windsor-Eastern Windsor-
Including the cities of Champlain, Plattsburgh, Dannemora, 
Ellenburg, Lake Placid, Newcomb, Port Henry, Ticonderoga, 
Montpelier, Waitsfield, Bradford, Randolph, Bethel, Ludlow, 
Springfield, and White River Junction
350 AM EST Wed Feb 15 2023

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST
THURSDAY...

* WHAT...West to southwest winds 15 to 25 mph with gusts up to 50
  mph expected.

* WHERE...In New York, Clinton and Essex Counties. In Vermont,
  Washington, Orange, and Windsor Counties.

* WHEN...From 10 PM this evening to 7 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong west to southwest winds will develop
  tonight across portions of northern New York and Vermont
  resulting in downsloping winds along the eastern Adirondacks in
  to the western Champlain Valley and along the eastern slopes of
  the central and southern Green Mountains.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
635 
WWUS71 KBTV 152008
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
308 PM EST Wed Feb 15 2023

NYZ028-031-034-035-VTZ008-010-020-021-161015-
/O.CON.KBTV.WI.Y.0002.230216T0300Z-230216T1200Z/
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Washington-Orange-Western Windsor-Eastern Windsor-
Including the cities of Champlain, Plattsburgh, Dannemora, 
Ellenburg, Lake Placid, Newcomb, Port Henry, Ticonderoga, 
Montpelier, Waitsfield, Bradford, Randolph, Bethel, Ludlow, 
Springfield, and White River Junction
308 PM EST Wed Feb 15 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
7 AM EST THURSDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...In New York, Clinton and Essex Counties. In Vermont,
  Washington, Orange, and Windsor Counties.

* WHEN...From 10 PM this evening to 7 AM EST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strong west to southwest winds will 
  develop tonight across portions of northern New York and 
  Vermont resulting in downsloping winds along the eastern 
  Adirondacks in to the western Champlain Valley and along the 
  eastern slopes of the central and southern Green Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
021 
WWUS71 KBTV 160913
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
413 AM EST Thu Feb 16 2023

NYZ028-031-034-035-VTZ008-010-020-021-161015-
/O.CAN.KBTV.WI.Y.0002.000000T0000Z-230216T1200Z/
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-
Washington-Orange-Western Windsor-Eastern Windsor-
Including the cities of Champlain, Plattsburgh, Dannemora, 
Ellenburg, Lake Placid, Newcomb, Port Henry, Ticonderoga, 
Montpelier, Waitsfield, Bradford, Randolph, Bethel, Ludlow, 
Springfield, and White River Junction
413 AM EST Thu Feb 16 2023

...WIND ADVISORY IS CANCELLED...

While some breezes will remain with some localized gusts ups to 30
mph, the overall trend is for decreasing winds this morning. 
Those out and about should proceed with caution in case limbs are 
laying over roadways which may be difficult to see before sunrise.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Feb 15, 12:47 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Feb 15, 12:47 AM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1247 AM EST Wed Feb 15 2023

.SYNOPSIS...
Temperatures will potentially eclipse daily high temperature
records on Wednesday as our extended period of anomalously warm
temperatures continues. Thursday will be a transition day from
warm to cold as a storm system tracks through our region
creating a sharp temperature gradient Thursday night. Rain will
become a wintry mix before ending, with seasonably cold and
blustery conditions on Friday. Quiet conditions return for the
weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1240 AM EST Wednesday...Only minor temperatures
adjustments were needed with the next 12-18 hour forecast on
track. There is building concern for late tomorrow evening for
some downsloping winds approaching/exceeding 45 mph for the
eastern slopes of the Adirondacks and eastern slopes of the
southern Green Mountains. The next forecast will address these
concerns more thoroughly, but a wind advisory may be needed
tomorrow night for these locations.

Previous Discussion...Forecast remains in good shape. Noticed
surface temperatures have risen in central New York in the last
hour and this will likewise happen in northern New York,
especially west of the Adirondacks, and likely by midnight. As
expected, most areas have seen calm winds and clear skies over
the last few hours allowing for temperatures to reach near
forecast lows already. As we move into tomorrow, the increasing
southerly flow will boost temperatures further and have tweaked
winds and temperatures using some of the latest model guidance.
At least a few sites will be approaching or exceeding record
highs for the date (see climate section on the details).

Previous Discussion...
High pressure continues to build in this evening, leading to
some clear skies and fairly light winds. Lows will dip into the
lower to upper 20s and even lower 30s in the Champlain valley.
The spring- like weather will continue tomorrow with high
temperatures in the upper 40s and lower 50s. A strong low level
jet will pass through the region, leading to breezier conditions
on Wednesday. Wind gusts can be in the 20-30mph range, with
some places gusting even higher. While most of the area will be
dry, there is a good chance for some rain showers in northern
New York, especially along the international border.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
As of 334 PM EST Tuesday...Highlight for the late-week
timeframe continues to be unseasonably warm temperatures on
Thursday followed by a strong frontal passage on Friday.

Thursday will be dry, but cloudy, and there's still some
question as to how warm we might get as differences exist on
short-range model guidance in the timing of the warmest
925-850mb air. Consensus in the forecast soundings support
mixing to just below 925mb where temps around +3C which would
produce widespread afternoon highs in the mid/upper 40s north to
low/mid 50s south, but a few outliers show warmer air arriving
earlier so the potential for higher temps is still there.
Regardless, this is still a good 15-20 degrees above normal for
mid/late February and near record values.

Heading into Thursday evening and Friday, latest trends are for
less QPF than previously thought as deeper moisture associated
with low pressure tracking northeast out of the Ohio Valley will
be running into a very dry antecedent airmass with PWATs less
than a half inch. The initial warm air advection surge of PWATs
upwards of 1" will likely go towards saturating the column first
with rainfall not likely to reach the surface until after
midnight and more closely tied to the frontal passage. Overall,
we're looking at a general 0.25-0.5" across the region with the
lowest amounts in the Champlain Valley and eastern Vermont due
to downsloping effects.

Speaking of the frontal passage, the timing is coming into
better agreement with today's NWP guidance, supporting the
earlier GFS faster solutions of 06-09Z in the St. Lawrence
Valley, 09-12Z Champlain Valley, and eastern Vermont 12-15Z.
This still presents a tricky max temp forecast for Friday, for
which we've trended to blended guidance given timing differences
of only a couple of hours make a big difference in the expected
temps. In general, highs should occur early in the day in the
mid 20s west to low 40s southeast, and fall through the day into
the teens north and 20s south by sunset. Also tricky will be a
transitions from rain to snow along and post frontal passage
where a couple of inches of accumulation will be possible,
mainly over and west of the Adirondacks. This could affect the
morning commute in these areas, and we'll be fine tuning these
details as we get closer to the event.

Friday will additionally be blustery behind the frontal
passage, with west/northwest winds gusting to 25-35 mph creating
wind chills in the single digits to teens. You know, more like
winter?

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 334 PM EST Tuesday...The weekend outlook looks very quiet
with surface high pressure generally dominating. Clearing skies
and gradually abating winds Friday night will support chilly
overnight temps well below recent warmth, but within the range
of normal for mid-February in the single digits to low teens.
Saturday follows suit with highs right around normal in the mid
20s to low 30s, but by Saturday night into Sunday warm south-
southwesterly flow returns as the pressure gradient increases
again between high pressure off the eastern seaboard and another
low pressure tracking through the Great Lakes. Thus, lows
Saturday night will be back above normal in the 20s, and highs
Sunday/Monday will be back into the upper 30s to low 40s.

The next chance for precipitation will come late Monday into
Tuesday where a trailing cold front may or may not phase with a
shortwave moving through the Ohio Valley to produce a surface
coastal low. Way too far out to project any details, but at this
time the best energy looks to be south of the region.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
Through 00Z Thursday...The main aviation concerns will be
developing low level jet of 40 to 60 knots and associated wind
shear and turbulence on Weds. VFR conditions prevail tonight
into Wednesday with just some high clouds and light trrn driven
winds. On Wednesday the core of strongest southwest winds of 40
to 60 knots between 1800 and 3000 feet agl occurs from 12z to
21z, with localized sfc gusts in the 15 to 30 knot range. Areas
of moderate to severe turbulence is likely associated with
strong low level wind shear, especially near trrn features. A
few passing light rain showers may impact MSS/SLK aft 18z with
VFR cigs/vis anticipated to prevail. Jet winds maximum after 00Z
Thursday with 850mb flow turning westerly while surface winds
maintain as stronger southerly component. The result will be an
increase in directional shear at all terminals. Winds were
increased 02Z onward especially at PBG where some downsloping
winds may reach the terminal. Severe mechanical turbulence
should be expected across the Champlain and Connecticut River
valleys with ridge level winds nearly orthogonal to both the
Adirondacks and Green Mountains.

Outlook...

Thursday: VFR. NO SIG WX.
Thursday Night: MVFR/IFR conditions possible. Likely RA.
Friday: Mainly MVFR, with areas VFR possible. Chance SHRA, Chance
SHSN.
Friday Night: VFR. NO SIG WX.
Saturday: Mainly VFR, with local MVFR possible. NO SIG WX.
Saturday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Sunday: Mainly VFR, with areas MVFR possible. NO SIG WX.

&&

.HYDROLOGY...
No significant impacts have been reported with known ice jams
and none are expected again today despite unseasonably warm
temperatures. This result has largely been attributed to
overnight lows below freezing aiding in tempering the amount of
runoff. Outside of the Ausable and Chazy rivers, some minor ice
movement is suspected on the Saranac river near Plattsburgh.
Wednesday to Friday's thermal anomalies will be higher than
recent conditions with highs around 50 degrees. This will
accelerate snow melt and likely lead to more significant ice
movement from headwaters at higher elevations and points
downstream. New ice jams may form or current ones may be
exacerbated by the increase in runoff. It should be noted that
the thickness of river ice is less than average due to a warmer
than average winter. It's unclear if this will lessen impacts of
ice jams if they form, but could be a mitigating factor. Rains
with Thursday/Friday's weather system will aid in flushing ice
out of area rivers, but may initially pose a complication if
jams form. Current expected precipitation favors amounts
0.25-0.50", so not an excessive amount of water entering the
river systems from precipitation, but will likely exceed a basin
average of 1 inch when snow melt is considered. Best advice is
to expect issues later this week on area rivers and have a plan
in case rivers suddenly rise.

&&

.CLIMATE...
An unseasonably warm day will result in high temperatures near
records for 2/15. Below are the long-standing records:

Date     KBTV     KMPV     K1V4     KMSS     KPBG     KSLK
02-15  54|2006  55|1954  50|2006  50|1954  56|2018  50|1984

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Boyd
NEAR TERM...Boyd/Kremer/Kutikoff
SHORT TERM...Lahiff
LONG TERM...Lahiff
AVIATION...Boyd/Taber
HYDROLOGY...Boyd/Neiles
CLIMATE...WFO BTV

Nearby

Wind Advisories in Vermont, 2023Wind Advisories in New York, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.